Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 166, NWS Aberdeen, SD

July 25, 1997Hamlin County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 25, 1997, 9:43 PM CDT for Hamlin County, South Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 25, 1997, 9:43 PM CDT (02:43 UTC)
Expired
Jul 25, 1997, 10:30 PM CDT
In force
47 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Hamlin County, SD

The radar

The Sioux Falls radar (KFSD), 126 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 6:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1997-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3331 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1997-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3331 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
1.2
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KABR 260243 RRA
SVRABR
SDC057-260330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
943 PM CDT FRI JUL 25 1997

* SEVERE THUNDERSTORM WARNING FOR
  WESTERN HAMLIN COUNTY - NORTHEASTERN SOUTH DAKOTA

* UNTIL 1030 PM CDT
 
* SOME LOCATIONS AFFECTED
  BRYANT                              AROUND 950 PM CDT
  HAYTI                               AROUND 1000 PM CDT
  LAKE NORDEN                         AROUND 1005 PM CDT
  STONE BRIDGE                        AROUND 1015 PM CDT

* AT 940 PM CDT...ABERDEEN DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 24 MILES SOUTHWEST
  OF WATERTOWN OR 4 MILES NORTH OF BRYANT  MOVING SOUTHEAST AT 30
  MPH.

GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! A TORNADO
WATCH IS IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING!

CB/DEE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 8:40 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 25, 8:40 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
0830 PM CDT FRI JUL 25 1997

SATELLITE AND RADAR INDICATE THUNDERSTORMS DEVELOPING ALONG SEVERAL
BOUNDARIES IN NORTHERN SD. THUNDERSTORMS MOVING ESE AND DEVELOPING TO
THE SOUTH. CURRENT FORECAST STILL LOOKS ON TRACK.

.ABR...NONE

WCT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 7:15 PM CDTTornado WarningABRMarshall50 min
Jul 25, 7:25 PM CDTSevere Thunderstorm WarningABRCorson, Dewey65 min
Jul 25, 7:31 PM CDTTornado WarningABRBrown, Spink49 min
Jul 25, 7:59 PM CDTTornado WarningABRDewey61 min
Jul 25, 8:21 PM CDTSevere Thunderstorm WarningABRSpink59 min
Jul 25, 8:26 PM CDTTornado WarningABRSpink64 min
Jul 25, 8:43 PM CDTSevere Thunderstorm WarningABRClark62 min
Jul 25, 8:52 PM CDTSevere Thunderstorm WarningABRPotter63 min
Jul 26, 5:03 AM CDTSevere Thunderstorm WarningABRDewey32 min
Jul 26, 5:22 AM CDTSevere Thunderstorm WarningABRPotter, Sully63 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.